, Volume 355, Issue 4, pp 1383-1423

$C^*$ -algebras of Toeplitz type associated with algebraic number fields

Purchase on Springer.com

$39.95 / €34.95 / £29.95*

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

We associate with the ring $R$ of algebraic integers in a number field a C*-algebra ${\mathfrak T }[R]$ . It is an extension of the ring C*-algebra ${\mathfrak A }[R]$ studied previously by the first named author in collaboration with X. Li. In contrast to ${\mathfrak A }[R]$ , it is functorial under homomorphisms of rings. It can also be defined using the left regular representation of the $ax+b$ -semigroup $R\rtimes R^\times $ on $\ell ^2 (R\rtimes R^\times )$ . The algebra ${\mathfrak T }[R]$ carries a natural one-parameter automorphism group $(\sigma _t)_{t\in {\mathbb R }}$ . We determine its KMS-structure. The technical difficulties that we encounter are due to the presence of the class group in the case where $R$ is not a principal ideal domain. In that case, for a fixed large inverse temperature, the simplex of KMS-states splits over the class group. The “partition functions” are partial Dedekind $\zeta $ -functions. We prove a result characterizing the asymptotic behavior of quotients of such partial $\zeta $ -functions, which we then use to show uniqueness of the $\beta $ -KMS state for each inverse temperature $\beta \in (1,2]$ .

J. Cuntz’s research was supported by DFG through CRC 878 and by ERC through AdG 267079, C. Deninger’s research was supported by DFG through CRC 878 and M. Laca’s research was supported by NSERC and PIMS.